Alert archive / Colorado / High Wind Watches in 2014

High Wind Watch 9, NWS Denver/Boulder, CO

April 26, 20149 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Apr 26, 2014, 4:07 AM MDT for 9 counties in Colorado. It took effect at Apr 27, 2014, 6:00 AM MDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2014, 4:07 AM MDT (10:07 UTC)
In effect from
Apr 27, 2014, 6:00 AM MDT
Expired
Apr 27, 2014, 9:00 PM MDT
In force
15 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3920 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WWUS75 KBOU 261007
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
407 AM MDT SAT APR 26 2014

COZ038-042>046-048-049-261815-
/O.NEW.KBOU.HW.A.0009.140427T1200Z-140428T0300Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-
INCLUDING THE CITIES OF...FORT COLLINS...HEREFORD...LOVELAND...
NUNN...BRIGGSDALE...GROVER...PAWNEE BUTTES...RAYMER...STONEHAM...
EATON...FORT LUPTON...GREELEY...ROGGEN...BRUSH...FORT MORGAN...
GOODRICH...WIGGINS...BENNETT...BYERS...DEER TRAIL...LEADER...
AGATE...HUGO...LIMON...MATHESON...CROOK...MERINO...STERLING...
PEETZ...AKRON...COPE...LAST CHANCE...OTIS
407 AM MDT SAT APR 26 2014

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING. 

* TIMING...STRONG NORTHWEST WINDS WILL DEVELOP SUNDAY MORNING AND
  CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING.

* WINDS...NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH
  WILL BE POSSIBLE.

* IMPACTS...PEOPLE PLANNING TRAVEL SHOULD BE PREPARED FOR STRONG
  CROSS WINDS CAUSING HAZARDOUS DRIVING CONDITIONS. IF YOU ARE
  DRIVING ON THE ROADWAYS SLOW DOWN AND REMAIN ALERT FOR SUDDEN
  AND STRONG WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS MAY OCCUR.  PERSONS IN THE WATCH AREA SHOULD
REMAIN ALERT TO THE POSSIBILITY OF HIGH WINDS AND BE PREPARED TO
TAKE ACTION SHOULD HIGH WINDS DEVELOP.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Apr 26, 3:39 AM MDT, 28 minutes earlier.

Area forecast discussion, Apr 26, 3:39 AM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
339 AM MDT SAT APR 26 2014

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 339 AM MDT SAT APR 26 2014

WARM SOUTHWEST FLOW WILL PREVAIL TODAY AHEAD OF THE STRONG UPPER
LEVEL LOW DIGGING ACROSS THE DESERT SOUTHWEST. THIS WILL BRING
WARM TEMPERATURES...INCREASING WINDS...AND HIGHER FIRE DANGER TO
THE FORECAST AREA TODAY. CLOUDS WILL INCREASE THROUGH THE
AFTERNOON ALTHOUGH MOST CONVECTION THIS AFTERNOON SHOULD BE
CONFINED TO THE HIGHER TERRAIN. TRIMMED BACK POPS ALONG THE FRONT
RANGE A BIT MORE DUE TO THE INITIALLY DRY LOW LEVELS.

FOR TONIGHT...SHOWERS WILL BECOME MORE WIDESPREAD AND HEAVIER IN
THE MOUNTAINS AS UPPER LEVEL SUPPORT IN THE FORM OF MODERATE TO
STRONG Q-G LIFT MOVES IN. AT THE SAME TIME DEEP MOISTURE...MOIST
ADIABATIC LAPSE RATES...AND IMPROVING OROGRAPHICS WILL JOIN
FORCES. THE COMBINATION OF THESE FACTORS WILL LIKELY RESULT IN
HEAVY SNOWFALL FOR THE HIGH COUNTRY WITH A PERIOD OF 1-2 INCH PER
HOUR SNOW RATES. WILL UPGRADE THE WATCH TO A WARNING FOR
ELEVATIONS ABOVE 9000 FEET...AND ADD AN ADVISORY TO THE HIGH
MOUNTAIN VALLEYS.

ON THE PLAINS...BEST CHANCE OF SHOWERS SHOULD HOLD OFF UNTIL AFTER
MIDNIGHT WHEN BEST LIFT AND MOISTURE ARRIVES. WHILE EACH FORECAST
MODEL IS DIFFERENT IN THE DETAILS WITH REGARD TO HANDLING THE
WIND FIELDS...OVERALL STRONG Q-G LIFT SHOULD BE ABLE TO OVERCOME
ANY DOWNSLOPE COMPONENT FOR A FEW HOURS LATE TONIGHT INTO EARLY
SUNDAY MORNING. CANT RULE OUT SOME SNOW MIXING IN WITH RAIN IF THE
COLDEST MODELS VERIFY...MAINLY FROM THE SOUTHEASTERN SUBURBS OF
DENVER TOWARD THE PALMER DIVIDE.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 339 AM MDT SAT APR 26 2014

MODELS STILL STRUGGLING TO FIGURE OUT THE TRACK AND TIMING OF THE
STORM SYSTEM FOR THE LAST HALF OF THE WEEKEND AND EARLY NEXT WEEK.
WILL TREND TOWARDS THE ECMWF SINCE ITS FORECAST IS BETWEEN THE GFS
WHICH IS THE QUICKEST AND THE SLOW NAM. THE ECMWF AND NAM ARE
SOMEWHAT SIMILAR AND WOULD EXPECT A SLOWER MOVING SYSTEM BECAUSE OF
THE NEGATIVE TILT OF THIS SYSTEM AND THAT IT IS RUNNING INTO A
RIDGE.

STRONG LIFT WILL MOVE ACROSS NORTHEAST COLORADO SUNDAY MORNING.
EXPECT AN AREA OF RAIN TO ACCOMPANY THE LIFT DURING THE MORNING AND
CONTINUE INTO THE AFTERNOON OVER THE NORTHEAST CORNER. STILL A
SLIGHT CHANCE FOR THUNDERSTORMS BECAUSE OF THE STRONG LIFT AND STEEP
MID LEVEL LAPSE RATES. COULD BE A STRONG STORM TOO OVER THE FAR
NORTHEAST CORNER IF THE SLOWER SOLUTIONS PAN OUT. A STRONG PRESSURE
GRADIENT ON THE BACKSIDE OF THE LOW WILL PRODUCE STRONG WINDS. WILL
ISSUE A HIGH WIND WATCH FOR MOST OF NORTHEAST COLORADO. THE AREA MAY
NEED TO BE ADJUSTED ONCE THE TRACK AND TIMING ARE MORE CERTAIN.
OROGRAPHIC LIFT DUE TO THE STRONG NORTHWEST FLOW AND COLD AIR
ADVECTION SHOULD KEEP SNOW GOING FOR MOST OF THE DAY OVER THE
MOUNTAINS. ALONG THE FRONT RANGE...ONCE THE MID LEVEL LIFT MOVES OFF
STRONG DOWNSLOPE WINDS WILL SQUASH PRECIPITATION BY SUNDAY
AFTERNOON.  PRECIPITATION AND WINDS WILL DECREASE SUNDAY NIGHT.
HOWEVER...WINDS WILL REMAIN BREEZY ACROSS THE PLAINS AND SNOW WILL
LINGER IN SPOTS IN THE MOUNTAINS.

NORTHERLY FLOW ALOFT WILL PREVAIL FOR MOST OF NEXT WEEK. THIS WILL
KEEP COOL AND UNSETTLED CONDITIONS ACROSS THE REGION. BEST CHANCE
FOR SHOWERS...AND PERHAPS A WEAK THUNDERSTORM WILL OCCUR DURING THE
AFTERNOON HOURS AS THE AIRMASS BECOMES SLIGHTLY UNSTABLE. MODELS
SHOW PRECIPITATION FROM THE UPPER LEVEL LOW MAY GRAZE FAR NORTHEAST
COLORADO AT TIMES...SO WILL HAVE HIGHER POPS HERE. BY THE END OF THE
WEEK...DRY CONDITIONS ARE EXPECTED WITH TEMPERATURES FINALLY BACK TO
NEAR NORMAL AS A WEAK RIDGE MOVES ACROSS THE STATE UNDER A
NORTHWESTERLY FLOW ALOFT.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 339 AM MDT SAT APR 26 2014

WITH REGARD TO WIND...SOUTH/SOUTHWEST WINDS AROUND 10-15 KTS
EXPECTED TO INCREASE TO AROUND 20 KTS WITH GUSTS TO 30 KTS 19Z-22Z
AND THEN CONTINUE TIL AROUND 02Z-03Z. ONLY A 10-20 PERCENT CHANCE
OF A HIGH BASED SHOWER/STORM TOWARD 00Z WITH OUTFLOW WINDS TO
AROUND 35 KTS. WINDS ARE THEN EXPECTED TO BECOME MORE
WEST/NORTHWEST 03Z-08Z AND BEGIN TO INCREASE FROM THE NORTHWEST
THROUGH 12Z WITH GUSTS TO AROUND 35 KTS POSSIBLE. EVEN STRONGER
NORTHWEST WINDS EXPECTED ON SUNDAY WITH SPEEDS OF 25G40KTS THROUGH
MUCH OF THE DAY.

VFR CONDITIONS WILL PREVAIL TIL AROUND 06Z TONIGHT. THEN LOWER
MVFR CEILINGS AND VISIBILITIES MAY DEVELOP AS SHOWERS BECOME MORE
WIDESPREAD AND HEAVIER 08Z-12Z WITH A SLIGHT CHANCE OF A
THUNDERSTORM.

&&

.FIRE WEATHER...
ISSUED AT 339 AM MDT SAT APR 26 2014

EARLIER EXAMINATION OF THE FUEL DRYNESS ON THE EASTERN
PLAINS INDICATED LINCOLN COUNTY WAS MOST PRONE TO THE HIGH FIRE
DANGER CONDITIONS TODAY. WILL MAINTAIN THE RED FLAG WARNING FOR
THAT AREA WITH HUMIDITIES DROPPING TO AROUND 10 PERCENT AND
SOUTH/SOUTHWEST WINDS INCREASING TO 20-25 MPH WITH GUSTS AROUND
35 MPH. WINDS EXPECTED TO BEGIN DECREASING BY 8 PM WITH SLOW
IMPROVEMENT IN HUMIDITY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM MDT
SUNDAY FOR COZ030-032.

WINTER STORM WARNING FROM 9 PM THIS EVENING TO 9 PM MDT SUNDAY
FOR COZ031-033-034.

HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
COZ038-042>046-048-049.

RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
COZ246-247.

&&

SHORT TERM...BARJENBRUCH
LONG TERM...MEIER
AVIATION...BARJENBRUCH
FIRE WEATHER...BARJENBRUCH
Hazardous weather outlook, Apr 25, 10:59 AM MDT, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1059 AM MDT FRI APR 25 2014

COZ030>051-261700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1059 AM MDT FRI APR 25 2014

...STRONG STORM TO IMPACT THE OUTLOOK AREA LATER IN THE WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE DRY AND MILD TODAY. SOUTHERLY WINDS WILL GUST TO 30 MPH
OVER THE NORTHEAST PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSEASONABLY WARM AND DRY CONDITIONS WILL PREVAIL OVER EASTERN
COLORADO SATURDAY...AND INCREASING WINDS WILL LEAD TO HIGH FIRE
DANGER ESPECIALLY OVER EASTERN ELBERT COUNTY AND MUCH OF LINCOLN
COUNTY.

MEANWHILE...SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL
DEVELOP IN THE MOUNTAINS BY SATURDAY AFTERNOON. THOSE SHOWERS AND
STORMS WILL BECOME MORE WIDESPREAD LATE SATURDAY NIGHT INTO
SUNDAY MORNING AND ALSO SPREAD EASTWARD ACROSS THE PLAINS. THERE
IS A LOW THREAT OF A SEVERE STORM OVER THE FAR NORTHEAST CORNER OF
THE STATE SUNDAY.

TEMPERATURES WILL TURN COLD ENOUGH FOR THE POSSIBILITY OF A HEAVY
SNOWFALL IN THE MOUNTAINS SATURDAY NIGHT THROUGH SUNDAY. PEOPLE
PLANNING TRAVEL INTO THE COLORADO HIGH COUNTRY DURING THAT TIME
SHOULD BE PREPARED FOR HAZARDOUS WINTER DRIVING CONDITIONS.

STRONG AND GUSTY NORTHWEST WINDS WILL ALSO OCCUR ACROSS MOST OF
THE FORECAST AREA SUNDAY AND SUNDAY NIGHT.

A STRONG STORM SYSTEM MOVING FROM THE DESERT SOUTHWEST ACROSS THE
COLORADO AND NEW MEXICO BORDER AND THEN STALLING OUT IN THE
MIDWEST WILL BRING THE COOLER AND UNSETTLED WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 6:01 AM MDTWinter Storm WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more39 hr
Apr 26, 6:01 AM MDTWinter Weather AdvisoryBOUGrand, Jackson, Summit23 hr

Nearby

High Wind Watches in Colorado, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.